Q:  Can Schedule/ Environment Changes Be Triggers-What to Do


I want to know if bipolar people in general are more sensitive to schedule changes and or changes in environment. I was doing very well until I moved then I had a mixed episode.  Recently I have been doing well on Trileptal, but had a mild manic episode when I went on a vacation to NY and stayed up late. My second question is there anything that can help prevent these episodes when a bp person has to move or experiences changes in sleep patterns and daily schedule?

Dear Moved -- 
You're right, these kinds of changes -- schedule, travel, staying up late -- are now well recognized as having the capacity to trigger mood instability, particularly staying up late, which as "schedule changes" go is probably the most likely to destabilize things.  In fact, there is some evidence that the problem with travel is crossing time zones:  people who travel east are more likely to be destabilized in a "manic" direction, consistent with their loss of several hours (presumably of sleep?; or maybe even just relative to the sun); whereas people traveling west are more likely to be destabilized in a depressed direction, vice versa.  

What can you do?  First, try to minimize the impact of "schedule changes" from travel and vacation, maintaining your sleep timing and quantity as much as possible.  My patients are instructed to use a "benzodiazepine" (the Valium family) called Ativan (lorazepam) to help go to sleep at a time close to their usual.  This medicine is used by people who don't  have bipolar disorder to help reorganize their sleep when they travel (i.e. trying to minimize "jet lag"), so this is not a major move as far as medications goes. 

Second, make sure your "mood stabilizer" medication regimen is "tuned up" before making big changes or moves.  Some people run pretty "close to the edge" of symptom control to avoid side effects, but when a big change is coming, they will move their doses up a bit to get a bit more security against precipitating an episode.  Obviously these are my patients we're talking about here; you'd have to work out a plan like this with your doctor, so you'd know what kind of increases were safe and likely to help, without risky side effects.  That is probably different for just about everybody, even if you're taking something like Depakote, which is relatively safe when increased, as opposed to lithium, where each time the dose is increased, a blood level should be checked within about a week -- or at least, that's how I do it.   The point is, you can strategize with your doctor to have a "game plan" in place in advance.   Thanks for a very good question. 

Dr. Phelps


Published August, 2001